Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 150, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 9, 2002, 1:09 AM CDT for Pottawatomie County, Seminole County, Oklahoma. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2002, 1:09 AM CDT (06:09 UTC)
- Expired
- May 9, 2002, 1:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Pottawatomie County, OK, Seminole County, OK
The radar
The Norman radar (KTLX), 46 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 1:30 AM CDT | Thunderstorm Wind | Cromwell, OK | Large trees were uprooted, and roof shingles were damaged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3758 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 5.8
- Supercell composite
- 21.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 090609 SVROKC OKC125-133-090645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 106 AM CDT THU MAY 9 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA * UNTIL 145 AM CDT * AT 106 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8 MILES NORTH OF SHAWNEE...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE CROMWELL...LITTLE...SHAWNEE AND SEMINOLE. WIND GUSTS TO 65 MPH ARE LIKELY ACROSS NORTHERN SECTIONS OF POTTAWATOMIE AND SEMINOLE COUNTIES. LAT...LON 3543 9698 3527 9698 3521 9646 3544 9645
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:45 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 8, 9:45 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 945 PM CDT WED MAY 8 2002 HAVE NOT HAD MUCH TIME TO LOOK OVER MODEL DATA WITH ALL THE STORMS GOING ON TO OUR NORTH AND SOUTH. THERE IS A LOT OF TEMPORAL WORDING IN THE ZONE FORECAST WHICH WILL NEED ATTENTION. AT THIS TIME... PLAN TO DO AN INTERIM UPDATE SHORTLY... THEN ANOTHER JUST BEFORE MIDNIGHT. THIS UPDATE WILL ADJUST POPS AND WINDS TO ACCOUNT FOR CURRENT CONDITIONS AND TRENDS. WE WILL RE-EVALUATE THINGS TOWARD MIDNIGHT AND ADJUST AGAIN AS NEEDED. CMS ----------------- 140 PM WED MAY 8 2002 NOTE TO USERS: WE ARE STILL IN THE PROCESS OF FIXING SOME SOFTWARE PROBLEMS. THUS..SOME PRODUCTS WILL STILL NOT BE AVAILABLE WITH THIS PACKAGE INCLUDING THE TABULAR AFPOKC..RDFOKC AND THE TABULAR AREA FORECAST ON THE WEB PAGE. ALL OTHER PRODUCTS..INCLUDING THE FIRE WX FORECAST ARE SLOWLY COMING BACK TO NORMAL. ISC GRIDS MAY BE A BIT TARDY DUE TO RECONSTRUCTION OF THE DATABASE THRU DAY 7. EARLY AFTERNOON SFC ANAL SHOWS SFC LOW OVR WOODS COUNTY OK..WITH DRYLINE EXTENDING SSWWD TO NEAR CHILDRESS AND COLD FRONT NOW INTO FAR NW OK FROM MAY RANCH TO WOODWARD. DRYLINE IS BEGINNING TO PUSH EWD QUITE NICELY ACROSS WTEX..AND SHUD BE ABLE TO MIX A COUNTY OR TWO INTO WRN OK BY LATE AFTERNOON. THE ETA SO FAR THIS SPRING HAS BEEN SYSTEMATICALLY TOO FAR EAST WITH THE DRYLINE POSITION AND TODAY IS NO EXCEPTION. WITH THAT IN MIND..POSSIBILITY FOR A SIGNIFICANT SVR WX EPISODE EXISTS..ALTHOUGH CAPPING STILL REMAINS AN ISSUE WITH AS ONE GOES FARTHER SOUTH. CURRENT TRENDS SUGGEST THAT THE MOST RAPID SFC BASED DESTBILIZATION DUE TO MOISTURE RETURN IS CURRENTLY UNDERWAY ACROSS SE KS..AND THIS MAY END UP BEING THE LOCATION OF BEST FOCUS FOR TORNADIC SUPERCELLS. HOWEVER..IF LOW LEVEL WINDS CONT TO BACK ACROSS NRN OK..AND THE CAP CAN FINALLY BE OVERCOME..A SIGNIFICANT THREAT MAY EXIST THIS AREA AS WELL. 18Z OUN SOUNDING INDICATES THAT THE WARM SECTOR AIRMASS REMAINS CAPPED..BUT SIGNIFICANT DEEPENING OF THE BOUNDARY LAYER MOISTURE HAS OCCURRED SINCE 12Z. THE WARM NOSE OF THE CAP..AND THE MEAN EML TEMP OF THE NEARLY DRY ADIABATIC LAPSE RATE AIR ABOVE HAS COOLED AS SUGGESTED BY HGHT FALLS AND MUCH COOLER TEMPS ALOFT ANALYZED ON THE 12Z UA ANAL. AS NOCTURNAL LLJ ABATES AND DIURNAL PRESSURE FALLS COMMENCE..MESONET ALREADY SHOWS SFC WINDS BACKING ACROSS THE WARM SECTOR AND THIS SHUD CONT THRU 00Z. ALL THIS SEEMS TO SUGGEST THAT THE CAP WILL FINALLY BE OVERCOME IN OUR CWA TODAY. COLD FRONT WILL THEN SURGE SWD TONITE WITH A CONTINUED THREAT OF STORMS AHEAD OF THE FRONT AND EAST OF DRYLINE..AND WILL CONT POPS ACCORDINGLY. FRONT WILL PROB BE A BIT SLOWER TO CLEAR THE SE ZONES THAT THE ETA INDICATES AND WILL HANG ON TO POPS IN THE SE FOR THUR. MOISTURE AND INSTABILITY WILL ONCE AGAIN BEGIN A TREK NWD FRI/FRI NITE INTO A WEAKLY CAPPED ENVIRONMENT AND CHANCES FOR MORE SHOWERS/STORMS WILL RETURN. CAP STRENGTH WILL BE ON THE INCREASE AHEAD OF FRONT ON SUNDAY..BUT WILL STILL HANG ONTO LOW POPS UNTIL NEXT FRONT CLEARS THE AREA MONDAY. AS OFTEN HAPPENS IN MAY..THE MODELS ARE SLOWING THE SWD PROGRESS OF THIS FRONT WITH EACH SUBSEQUENT RUN..AND IT MAY TAKE ITS SWEET TIME MOVING SWD. IF THIS BOUNDARY MANAGES TO CLEAR THE AREA PER CURRENT ECMWF/MRF PROGS..SOME VERY NICE MID MAY WX WILL BE IN STORE FROM MON-WED NEXT WEEK. MILLER PRELIM NUMBERS.. OKC 55 70 48 73 / 40 10 0 20 HBR 51 68 49 73 / 20 10 0 20 SPS 60 72 54 76 / 20 10 0 20 GAG 45 66 42 70 / 10 0 0 10 PNC 49 67 45 70 / 40 10 0 10 DUA 66 74 52 75 / 30 30 10 20 .OUN... OK...NONE TX...NONE.
In the hours before
Local storm report, May 8, 11:25 PM CDT, 1 hour 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CDT WED MAY 08 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM OKARCHE OK 62 MPH WIND GUST
05/08/02 KINGFISHER SPOTTER REPORT
FMLocal storm report, May 8, 11:59 PM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1159 PM CDT WED MAY 08 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 PM KINGFISHER OK 1.00 INCH HAIL
05/08/02 KINGFISHER REPORTED BY KINGFISHER EM
EMLocal storm report, May 9, 12:14 AM CDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1214 AM CDT THU MAY 09 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM CASHION OK .75 INCH HAIL
05/09/02 KINGFISHER REPORTED BY PUBLIC
1210 AM CASHION OK .75 INCH HAIL
05/09/02 LOGAN REPORTED BY PUBLIC
EMLocal storm report, May 9, 12:35 AM CDT, 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1235 AM CDT THU MAY 09 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM EDMOND OK .88 INCH HAIL
05/09/02 OKLAHOMA REPORTED BY SPOTTER
1230 AM EDMOND OK 65 MPH WIND GUST
05/09/02 OKLAHOMA MEASURED BY SPOTTER
EMLocal storm report, May 9, 12:47 AM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1247 AM CDT THU MAY 09 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1217 AM OKLAHOMA CITY OK 70 MPH WIND GUST
05/09/02 OKLAHOMA MEASURED AT WILL ROGERS
AIRPORT ASOS
EMLocal storm report, May 9, 1:05 AM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
105 AM CDT THU MAY 09 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1259 AM 4 S CHANDLER OK 1.00 INCH HAIL
05/09/02 LINCOLN REPORTED BY LINCOLN CO EM
1230 AM 2 SSW MINCO OK NON TSTM WIND
05/09/02 GRADY 62 MPH WIND GUST
MEASURED BY MESONET
EMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:26 PM CDT | Tornado Warning | OUN | Kay | 34 min |
| May 8, 7:29 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 46 min |
| May 8, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant | 45 min |
| May 8, 8:56 PM CDT | Tornado Warning | OUN | Garfield, Noble | 34 min |
| May 8, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 45 min |
| May 8, 9:29 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 46 min |
| May 8, 9:45 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 45 min |
| May 8, 10:09 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 36 min |
| May 8, 10:16 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 44 min |
| May 8, 10:56 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 49 min |
| May 8, 11:58 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 47 min |
| May 9, 12:26 AM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 49 min |
| May 9, 12:53 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 37 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.